Am Fam Physician. 2008;78(4):516-518
Guideline source: American College of Emergency Physicians
Literature search described? Yes
Evidence rating system used? Yes
Published source: Annals of Emergency Medicine, April 2007
Syncope, which involves a brief loss of consciousness followed by spontaneous recovery, accounts for 1 to 1.5 percent of emergency department visits and 6 percent of hospital admissions each year. It is estimated that more than $2 billion is spent annually in the United States on hospitalizing patients with syncope. In 2007, the American College of Emergency Physicians (ACEP) updated its 2001 clinical policy on assessing patients with syncope in the emergency department.
Patients with syncope are often asymptomatic when they arrive at the hospital, making it difficult to evaluate them and obtain an accurate history. Patients may appear well, but be at risk of sudden death, which often prompts extensive evaluations or hospital admission. It is unknown whether admitting asymptomatic patients for observation and evaluation affects patient outcomes.
Physicians must identify patients with life-threatening conditions who require hospital admission. However, the initial evaluation may not indicate a clear etiology. Rather than determining a specific diagnosis, the physician should implement risk stratification similar to that of chest pain evaluation. All symptoms and complaints should be considered, and a complete history should be obtained. Associated symptoms may reveal an underlying medical condition that must be addressed. Life-threatening conditions in patients with syncope are uncommon, but they must be identified. These include dysrhythmias, pulmonary embolism, aortic dissection, subarachnoid hemorrhage, and acute coronary symptoms. Patients with bradycardia and medication-induced orthostatic hypotension are among those who may benefit from intervention.
This policy focuses on three critical questions when evaluating patients with syncope. Evidence-based recommendations were made following a careful review and analysis of the medical literature. Level A recommendations indicate generally accepted principles for patient management that reflect a high degree of clinical certainty. Level B recommendations indicate a strategy or range of strategies that reflect moderate clinical certainty. Level C recommendations indicate a strategy based on preliminary, inconclusive, or conflicting evidence, or panel consensus if published literature is unavailable.
What history and physical examination data help to risk- stratify patients with syncope?
History or physical examination findings consistent with heart failure may be used to identify patients at higher risk of adverse outcomes.(Level A recommendation)
Older age, structural heart disease, or a history of coronary artery disease should be considered risk factors for adverse outcomes. Younger patients with syncope that is non-exertional, or without a history or signs of cardiovascular disease, a family history of sudden death, or comorbidities, are at low risk of adverse events. (Level B recommendations)
The history and physical examination will assist with syncope risk stratification. Because the patient may not recall the event, the physician should ask eyewitnesses to estimate the duration of the loss of consciousness and evidence of seizure activity. If the patient cannot remember the experience, witnesses should also be asked to describe falls or trauma that accompanied the syncope, as well as any confusion or focal neurologic deficits exhibited by the patient. A prodrome of less than five seconds may be present with dysrhythmias. Longer prodromes, nausea, or vomiting may indicate neurally mediated syncope, also known as vasovagal syncope, which is associated with a good prognosis. If the syncope occurs while the patient is seated or reclining, it is more likely to have a cardiac etiology. Syncope that occurs after two minutes of standing may indicate orthostatic hypotension (i.e., a decrease in systolic blood pressure of at least 20 mm Hg after standing).
Syncope may also be caused by medications or drug interactions. Some drugs prolong the QT interval and are linked to life-threatening dysrhythmias. Syncope may be caused by vasoactive drugs, such as antihypertensive agents, vasodilators for angina, and those used for erectile dysfunction. Older patients taking multiple medications may be more likely to experience drug-related syncope.
A family history of premature sudden cardiac death is a possible indication of serious congenital conduction abnormalities, such as preexcitation syndromes, long QT syndromes, or Brugada syndrome. The patient's sex, race, and age may also be risk factors for cardiovascular disease, which increases the risk of sudden death in patients with syncope. Two studies found that cardio-vascular risk, not syncope, was the best predictor of cardiovascular events and mortality. Patients younger than 45 years tend to have a lower risk of adverse outcomes, although there is no definitive age cutoff for assessing this risk or making a firm age-based recommendation about risk stratification. Patients with diagnosed heart failure, which predicts poor left ventricular function, are consistently at higher risk of sudden death. Patients with heart failure and syncope have a poor prognosis, even if the syncope is not of cardiac etiology.
Loss of consciousness, as well as hypoperfusion or hypotension, is transient in syncope. Persistent hypotension may suggest the presence of another disease. Orthostatic hypotension may identify syncope caused by volume depletion, autonomic insufficiency, or medications. Light-headedness or syncope after standing is more significant than a change in blood pressure. The diagnosis of orthostatic hypotension as a cause of syncope should be symptom-related and is a diagnosis of exclusion in otherwise low-risk patients with syncope.
Congestive heart failure found during the physical examination indicates a high risk of sudden death or early mortality after syncope. Murmurs that indicate valvular heart disease should prompt an evaluation for structural heart disease.
HEAD AND FACE INJURIES
Lateral tongue biting has a high specificity for convulsive seizures, although the absence of tongue biting is not significant to a diagnosis. Head trauma caused by syncope is not linked to a particular type of syncope or short-term outcome.
Pain or tenderness in the abdomen associated with syncope could point to significant pathology or hemorrhage. If gastrointestinal hemorrhage is suspected, a rectal examination should be performed to check for bleeding.
What diagnostic testing data help to risk-stratify patients with syncope?
Obtain a standard 12-lead electrocardiography (ECG) in patients with syncope. (Level A recommendation)
Laboratory testing and advanced investigative testing, such as echocardiography or cranial computed tomography (CT), are unnecessary unless indicated by specific findings in the patient history or physical examination. (Level C recommendation)
When a diagnosis of syncope is made, the history and physical examination will identify the cause in most patients. An ECG will identify the cause in less than 5 percent of patients; however, the test is not invasive or expensive, and it can identify life-threatening conditions such as preexcitation syndromes, prolonged QT syndromes, or Brugada syndrome in young adults who appear to be in good health. When the ECG result is normal, dysrhythmias are unlikely to be the cause of syncope.
Continuous cardiac monitoring may detect arrhythmia that is not detected on a single 12-lead tracing. If arrhythmias are suspected, inpatient or ambulatory monitoring may be advised, although monitoring for more than 24 hours is not likely to increase detection. One study found that four factors identified patients likely to have an abnormality after monitoring of up to 72 hours: age older than 65 years, male sex, history of heart disease, and nonsinus rhythm on ECG.
Routine laboratory testing for patients with syncope is not recommended because useful information is rarely found. One study found that hematocrit levels of less than 30 percent is a useful predictor of adverse events among patients with syncope of any cause.
ADVANCED TESTS AND IMAGING
Advanced imaging, such as CT, and advanced testing, such as functional cardiac echocardiography or electrophysiologic testing, are not recommended for routine screening of patients with syncope. Advanced testing should be guided by the patient's history and physical examination results that may suggest the presence of a life-threatening condition.
Who should be admitted after an episode of syncope of unclear cause?
Patients with syncope and evidence of heart failure or structural heart disease should be admitted. Patients with syncope and other factors determined to be high-risk for adverse outcomes should be admitted. (Level B recommendations)
Patients with syncope who are determined to be at risk for significant dysrhythmia or sudden death should be admitted to an inpatient unit, observation unit, or other monitored area. The literature does not adequately describe which patients will benefit from hospital admission or observation. The literature also has not demonstrated the value of admission in preventing future adverse outcomes. Typical end points for patient follow-up are six months to one year or longer.
Admission should be based on patients' specific risks, with high-risk patients requiring admission. However, other symptoms, medical problems, and social factors should also be considered when deciding whether hospital admission is appropriate. Additional testing, consultation, or anticipated therapy may also warrant admission.